Georgia, 2017

Lightning Strike in Georgia, July 20, 2017

July 20, 2017 · NWS CHS · 1 event in 1 county or zone

Scattered to numerous thunderstorms developed within an inland trough in the afternoon hours. These thunderstorms produced frequent cloud to ground lightning strikes, including a house fire.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CHS wrote it up.

Scattered to numerous thunderstorms developed within an inland trough in the afternoon hours. These thunderstorms produced frequent cloud to ground lightning strikes, including a house fire.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at Jul 20, 2:06 PM EST, 1 hour 39 minutes earlier.

Area forecast discussion, Jul 20, 2:06 PM EST, 1 hour 39 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
Issued by National Weather Service COLUMBIA SC
306 PM EDT Thu Jul 20 2017

.SYNOPSIS...
Atlantic high pressure will extend west into the southeast
coast through this weekend as a surface trough remains inland.
Unsettled weather will ensue toward the early to middle part of
next week as a cold front approaches the area.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
Upper low spinning offshore the lower GA coast. Embedded
disturbance rotating around the northern periphery of the low
interacting with a surface trough and sea breeze boundary and is
expected to produce scattered showers and thunderstorms. Latest
mesoanalysis from SPC indicates best atmospheric moisture, with
precipitable water values around 1.8-1.9 inches from the lower
SC coast south across SE GA. Best instabilities are in that area
as well, closer to the cold pool aloft, with highest MLCAPE and
surface LI values currently across that area as well. Some deep
layer shear noted as well, with effective bulk shear values 20
to 30 kt, mainly inland. Satellite indicating enhanced cumulus,
with radar indicating scattered showers and thunderstorms
currently developing along a surface trough stretching across
central SC south into SE GA. Additional activity developing
along a sea breeze on the GA coast. So far, sea breeze boundary
pinned near the coast with a light synoptic offshore flow. With
strong heating, will expect gradual sea breeze penetration and
will be an additional focus for convection. With moderate
instability, including DCAPE values around 1000 j/kg, any
stronger cells will be capable of producing strong wind gusts
and possibly hail. Best threat will be inland SE GA where
surface trough, sea breeze and other outflows collide. Storm
motions are expected to be south and southwest down the sea
breeze later today and probably result in some multi-cell
clusters over southeast GA later this afternoon. High
resolution guidance favors best chances along the lower
Savannah River area, then south into inland GA zones by later
in the afternoon. Will indicate chance POPS in this area. Along
the South Carolina sea breeze, we maintained 20 POPs.

Tonight: The mid level low will continue a slow drift southwest
toward northeast FL, while early evening convection either moves
to the southwest or falls apart after sunset. Skies should be
mainly clear after midnight with lows in the mid 70s on average.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH SUNDAY/...
Familiar summer pattern should prevail through the weekend with
upper level ridge building eastward over the forecast area
while the upper low to the southwest further weakens. Despite
large scale subsidence, there will remain enough atmospheric
moisture to combine with the sea breeze to support isolated
diurnal convection along the sea breeze. Temperatures will push
into the mid 90s away from the coast Fri/Sat under plenty of
sunshine while the sea breeze will limit max temps to around 90
to the lower 90s. This will result in heat indices in the 100 to
105 range during this period.

The upper ridge will begin to break down on Sunday as upper
heights start to fall in response to a digging trough over the
Great Lakes into the Ohio Valley region. This will result in an
increase in pops with increasing moisture advection into the
region and with increasing clouds, temperatures will moderate a
bit back near normal values.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
A more active and synoptically driven weather pattern expected
during the extended forecast period. Slow moving positively
tilted upper trough will settle over the east coast early next
week combining with increasing atmospheric moisture with a
continued southerly circulation associated with the Bermuda
high. Precipitable water values will be at or above 2 inches
resulting in increasing pops each day through Wednesday. Expect
highest chances of pops on Tues/Wed as a surface boundary will
push into the area and stall.

There is some uncertainty towards the end of the extended
period as the GFS is showing some drier air pushing in from the
north while the ECMWF keeps much deeper moisture over the
forecast area with a lingering upper trough axis along the
coast.

Temperatures during this period will generally be near normal
for max temperatures but slightly above normal for min
temperatures due to extensive cloud cover.

&&

.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
Best chance of shower and thunderstorm activity will be across
SE GA this afternoon. Maintained VCTS at SAV, and introduced a
near term tempo group, based on radar, to handle TSRA threat.
Included VCTS in the near term for CHS to handle threat of sea
breeze convection. Otherwise, outside any convective activity,
expect VFR conditions with scattered to broken diurnal cumulus,
and mid and upper level convective debris cloudiness. Sea
breeze expected to penetrate inland later this afternoon and
turn surface winds at the terminals to SE to S, although
influence of convection could provide variable winds and wind
shifts at SAV, with gusty winds possible if TSRA affects the
site.

Extended Aviation Outlook: VFR conditions will prevail.

&&

.MARINE...
The Atlantic surface ridge will tend a bit tonight with winds
10-15 KT at times. Seas through tonight 2 FT near shore and 2-3
FT well offshore.

The weekend will feature a typical summer pattern with Bermuda
ridge holding strong and influencing the coastal waters.
Generally light to moderate southwesterly winds backing during
the afternoon near the coast due to the sea breeze. Incoming
swell is low and expected seas 2 to 4 ft through the weekend
into early next week, mainly due to the local wind.

&&

.TIDES/COASTAL FLOODING...
Elevated tide levels due to the lunar perigee and new moon will
result in the possibility for minor coastal flooding during the
evening high tides this weekend into early next week, especially
along the SC coast.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
MARINE...None.

&&
Hazardous weather outlook, Jul 20, 2:35 AM EST, 13 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Charleston SC
335 AM EDT Thu Jul 20 2017

GAZ117-119-139-141-SCZ048>051-210745-
Coastal Bryan-Coastal Chatham-Coastal Liberty-Coastal McIntosh-
Beaufort-Coastal Colleton-Charleston-Coastal Jasper-
335 AM EDT Thu Jul 20 2017

This Hazardous Weather Outlook is for southeast Georgia and
southeast South Carolina.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Coastal Flooding: Tide levels will be elevated this weekend into
early next week due to the lunar perigee and new moon. Minor
saltwater flooding of low-lying areas could occur during the evening
high tides, and Coastal Flood Advisories may be needed.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

AMZ330-350-352-354-374-GAZ087-088-099>101-114>116-118-137-138-140-
SCZ040-042>045-047-052-210745-
Charleston Harbor-
Waters from South Santee River to Edisto Beach SC out 20 nm-
Waters from Edisto Beach SC to Savannah GA out 20 nm-
Waters from Savannah GA to Altamaha Sound GA out 20 nm...including
Grays Reef National Marine Sanctuary-
Waters from Savannah GA to Altamaha Sound GA extending from 20 to
60 nm-Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans-
Inland Bryan-Inland Chatham-Long-Inland Liberty-Inland McIntosh-
Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley-
Inland Jasper-Tidal Berkeley-
335 AM EDT Thu Jul 20 2017

This Hazardous Weather Outlook is for Atlantic coastal waters,
southeast Georgia and southeast South Carolina.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

In the hours before

Local storm report, Jul 20, 2:36 PM EST, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
336 PM EDT THU JUL 20 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0313 PM     HAIL             JOHNS ISLAND            32.73N 80.08W
07/20/2017  E0.25 INCH       CHARLESTON         SC   PUBLIC

            PEA SIZE HAIL REPORTED ON JOHNS ISLAND.
            CORRECTED HAIL SIZE FROM PREVIOUS REPORT.

&&

JAQ
Local storm report, Jul 20, 2:36 PM EST, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE CHARLESTON SC
336 PM EDT THU JUL 20 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0313 PM     HAIL             JOHNS ISLAND            32.73N 80.08W
07/20/2017  E0.70 INCH       CHARLESTON         SC   PUBLIC

            DIME SIZE HAIL REPORTED ON JOHNS ISLAND.
            CORRECTED HAIL SIZE FROM PREVIOUS REPORT.

&&

JAQ
Local storm report, Jul 20, 2:49 PM EST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
349 PM EDT THU JUL 20 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0256 PM     HAIL             PRITCHARDVILLE          32.24N 80.97W
07/20/2017  E0.88 INCH       BEAUFORT           SC   PUBLIC

            REPORT OF PENNY TO NICKEL SIZED HAIL ON MAY
            RIVER ROAD IN BLUFFTON. TIME ESTIMATED BASED
            ON RADAR.

&&

JAQ
Special weather statement, Jul 20, 3:05 PM EST, 40 minutes before
Special Weather Statement
National Weather Service Charleston SC
405 PM EDT THU JUL 20 2017

GAZ114>116-137-138-202030-
Evans-Tattnall-Inland Liberty-Inland Bryan-Long-
405 PM EDT THU JUL 20 2017

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BRYAN...EVANS...
LIBERTY...LONG AND TATTNALL COUNTIES...

At 405 PM EDT, National Weather Service doppler radar indicated
strong thunderstorms along a line extending from near Groveland to
near Pembroke, and moving south at 20 mph.

  HAZARD...strong winds 45 to 55 mph, up to penny sized hail and
           excessive cloud to ground lightning.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light, unsecured objects. Minor hail damage to plants,
           trees and crops is possible. Damage to windshields is
           unlikely. All outdoor activities should cease. Move
           indoors immediately.

Some locations in the path of these storms include...
Pembroke and Lanier.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify. Be certain to monitor local radio and TV
stations as well as local cable TV outlets for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3193 8187 3193 8147 3215 8150 3211 8187
TIME...MOT...LOC 2005Z 356DEG 16KT 3207 8179 3209 8159
Special weather statement, Jul 20, 3:28 PM EST, 17 minutes before
Special Weather Statement
National Weather Service Charleston SC
428 PM EDT THU JUL 20 2017

GAZ137-138-202115-
Inland Liberty-Long-
428 PM EDT THU JUL 20 2017

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF LIBERTY AND LONG
COUNTIES...

At 428 PM EDT, National Weather Service doppler radar indicated
strong thunderstorms along a line extending from 6 miles east of
Glennville to Hinesville, and moving south at 10 mph.

  HAZARD...strong winds 45 to 55 mph and up to penny sized hail.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light, unsecured objects. Minor hail damage to plants,
           trees and crops is possible. Damage to windshields is
           unlikely.

Some locations in the path of these storms include...
Hinesville, Ludowici, Fort Stewart, Walthourville, Flemington,
Allenhurst, Gumbranch and Gum Branch.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Excessive cloud to ground lightning is occurring with these storms.
Lightning can strike 15 miles away from a thunderstorm. Seek safe
shelter inside a building or vehicle.

&&

LAT...LON 3154 8168 3155 8170 3158 8170 3161 8174
      3161 8177 3166 8180 3165 8182 3167 8185
      3171 8188 3173 8191 3175 8191 3175 8193
      3177 8195 3195 8187 3194 8155 3154 8165
TIME...MOT...LOC 2028Z 359DEG 11KT 3192 8181 3185 8162
Local storm report, Jul 20, 3:36 PM EST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
436 PM EDT THU JUL 20 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 PM     TSTM WND DMG     2 SSW SWITZERLAND       32.39N  81.02W
07/20/2017                   JASPER             SC   LAW ENFORCEMENT

            SOUTH CAROLINA HIGHWAY PATROL REPORTED A TREE DOWN
            ALONG I-95 SOUTHBOUND AT MILE MARKER 12. THE TREE WAS
            DOWN DUE TO THUNDERSTORM OUTFLOW.

0338 PM     TSTM WND DMG     SWITZERLAND             32.42N  81.01W
07/20/2017                   JASPER             SC   LAW ENFORCEMENT

            SOUTH CAROLINA HIGHWAY PATROL REPORTED A TREE DOWN
            ALONG I-95 SOUTHBOUND AT MILE MARKER 14. THE TREE WAS
            DOWN DUE TO THUNDERSTORM OUTFLOW.

0348 PM     TSTM WND DMG     2 NNE RIDGELAND         32.50N  80.97W
07/20/2017                   JASPER             SC   LAW ENFORCEMENT

            SOUTH CAROLINA HIGHWAY PATROL REPORTED A TREE DOWN
            ALONG I-95 SOUTHBOUND AT MILE MARKER 22. THE TREE WAS
            DOWN DUE TO THUNDERSTORM OUTFLOW.

0424 PM     TSTM WND GST     MIDCOAST REGL AIRPORT   31.89N  81.59W
07/20/2017  M47 MPH          LIBERTY            GA   ASOS

            THE ASOS SITE AT WRIGHT ARMY AIRFIELD...KLHW...
            MEASURED A 41 KNOT WIND GUST.

&&

EVENT NUMBER CHS1700496
EVENT NUMBER CHS1700497
EVENT NUMBER CHS1700498
EVENT NUMBER CHS1700499

BSH

The radar

The Charleston,SC radar (KCLX), 35 km away, was scanning. The volume nearest the first event began at 20:45 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Effingham

When
July 20, 3:45 PM EST to 4:15 PM EST
Where
Effingham County, 2.91 mi E of Shawnee
Property damage
$5,000
Reported by
Fire Department/Rescue
Coordinates
32.480, -81.350

A lightning strike caused a minor structure fire in the 200 block of Douglas Road.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2017Every state in 2017This day in weather historyWarnings in Georgia, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 715211.